Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 110, NWS Grand Forks, ND

July 21, 2017Becker County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 21, 2017, 6:28 PM CDT for Becker County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2017, 6:28 PM CDT (23:28 UTC)
Expired
Jul 21, 2017, 6:59 PM CDT
In force
31 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Becker County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 155 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 3:07 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.5 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WUUS53 KFGF 212328
SVRFGF
MNC005-220030-
/O.NEW.KFGF.SV.W.0110.170721T2328Z-170722T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
628 PM CDT FRI JUL 21 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Becker County in northwestern Minnesota...

* Until 730 PM CDT.

* At 628 PM CDT, a severe thunderstorm was located near Rochert, or
  10 miles east of Detroit Lakes, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Toad Lake around 635 PM CDT. 
  Evergreen around 645 PM CDT. 
  Wolf Lake around 650 PM CDT. 
  Midway around 655 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4672 9584 4682 9587 4706 9517 4672 9516
TIME...MOT...LOC 2328Z 289DEG 30KT 4680 9563 

HAIL...1.00IN
WIND...60MPH
 
$$

JH
1 follow-up statement
117 
WWUS53 KFGF 212359
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
659 PM CDT FRI JUL 21 2017

MNC005-220009-
/O.CAN.KFGF.SV.W.0110.000000T0000Z-170722T0030Z/
Becker MN-
659 PM CDT FRI JUL 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BECKER COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central, north central and northwestern Minnesota.

LAT...LON 4672 9584 4682 9587 4706 9517 4672 9516
TIME...MOT...LOC 2358Z 289DEG 30KT 4671 9527 

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:48 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 21, 3:48 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
348 PM CDT Fri Jul 21 2017

.SHORT TERM...(This evening through Saturday)
Issued at 341 PM CDT Fri Jul 21 2017

Still many questions in regards to convection thru the night.
Boundary located from Red Lake MN west to near Cooperstown ND. a
bit more east wind north of this boundary from earlier convection
while south winds south of this boundary with temps mid 80s to low
90s. Sfc based cape 3-4k in the RRV but where storms are nr
Cooperstown/Carrington some cap exists and still not certain
storms are rooted in boundary layer yet. Storms east toward GFK
into Crookston was elevated.

Overnight storms that are expected to fire in Manitoba may drop
southeast into NE ND but that again is not certain.

Breezy and cooler Saturday with risk of a few showers or t-storms
in NW MN.

.LONG TERM...(Saturday night through Friday)
Issued at 341 PM CDT Fri Jul 21 2017

Sunday a cool day compared to normal and then next wave with tstm
chance arriving into central/ern ND late Monday aftn and moving
east. For Tues-Fri relatively quite pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 111 PM CDT Fri Jul 21 2017

VFR thru the pd outside of the t-storms where cigs/wind variable.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Riddle
LONG TERM...Riddle
AVIATION...Riddle
Hazardous weather outlook, Jul 21, 4:45 AM CDT, 13 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
445 AM CDT Fri Jul 21 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
445 AM CDT Fri Jul 21 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely this afternoon and evening across
the region. However, details such as coverage, timing, and exact
location are still uncertain. The potential exists for hail up to
2 inches in diameter or greater, winds up to 75 mph, tornadoes,
and localized heavy rainfall.

Heat index values will approach 100 degrees across portions of the
area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The potential exists for scattered severe thunderstorms Saturday
afternoon across the northern Red River Valley and northwest
Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon.

TG

In the hours before

Local storm report, Jul 21, 5:40 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
540 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND GST     3 W BEMIDJI             47.48N 94.94W
07/21/2017  M54 MPH          BELTRAMI           MN   AWOS

            PEAK WINDS MEASURED AT THE BEMIDJI AIRPORT AWOS.

&&

GGUST
Local storm report, Jul 21, 5:52 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
552 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             3 ENE CALLAWAY          47.00N 95.85W
07/21/2017  E1.00 INCH       BECKER             MN   PUBLIC

            VERY HEAVY RAIN AND A FEW LARGE HAIL.

&&

GGUST
Local storm report, Jul 21, 5:59 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
559 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TORNADO          8 W KELLIHER            47.94N 94.62W
07/21/2017                   BELTRAMI           MN   PUBLIC

            MULTIPLE BRIEF TOUCHDOWNS OBSERVED OVER A HALF MINUTE
            PERIOD. GRAIN BINS AND OTHER FARM BUILDINGS DAMAGED.

&&

GGUST
Local storm report, Jul 21, 6:05 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
605 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     ERSKINE                 47.66N 96.01W
07/21/2017                   POLK               MN   BROADCAST MEDIA

            NUMEROUS LARGE BRANCHES BROKEN DOWN AROUND TOWN.

&&

GGUST
Local storm report, Jul 21, 6:09 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
609 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     5 N BEMIDJI             47.55N 94.88W
07/21/2017                   BELTRAMI           MN   EMERGENCY MNGR

            NUMEROUS LARGE TREE BRANCHES AND LIMBS BROKEN DOWN. POWER
            OUTAGES.

&&

GGUST
Local storm report, Jul 21, 6:20 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
620 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             11 SW HANKINSON         45.96N 97.06W
07/21/2017  E1.00 INCH       RICHLAND           ND   PUBLIC

            MOSTLY PEA TO DIME SIZE.

&&

VGODON

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:12 PM CDTSpecial Weather StatementFGFRoseau63 min
Jul 21, 1:57 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall46 min
Jul 21, 3:37 PM CDTSevere Thunderstorm WarningFGFBeltrami23 min
Jul 21, 4:10 PM CDTSevere Thunderstorm WarningFGFNorman, Polk65 min
Jul 21, 4:15 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Polk, Red Lake60 min
Jul 21, 4:51 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk54 min
Jul 21, 4:51 PM CDTSevere Thunderstorm WarningFGFClay54 min
Jul 21, 5:18 PM CDTSpecial Weather StatementFGFNorman57 min
Jul 21, 5:22 PM CDTSpecial Weather StatementFGFBeltrami53 min
Jul 21, 5:29 PM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Mahnomen61 min
Jul 21, 5:44 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard35 min
Jul 21, 5:49 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin56 min
Jul 21, 6:57 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin63 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.